Women Home > Mircette and Weight Gain
Is there a connection between Mircette and weight gain? Although many women are afraid that they will gain weight if they take birth control pills (including Mircette), weight gain does not appear to be a side effect of birth control pills. If you are taking Mircette and weight gain becomes a problem, talk to your healthcare provider about possible lifestyle changes or suggestions on other types of birth control.
Does Mircette Cause Weight Gain?Mircette® (desogestrel/ethinyl estradiol) is a prescription birth control pill. Recent research indicates that weight gain is probably not a side effect of Mircette (or of birth control pills in general).
Weight Gain on "The Pill"It is commonly believed that birth control pills cause women to gain weight. Many women stop taking birth control pills because they are afraid they will gain weight. However, recent studies indicate that birth control pills probably do not cause weight gain for most women. Although women taking birth control pills often gain weight, it appears that this weight gain is probably not caused by the birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be easy to blame weight gain on birth control pills, the real causes of this weight gain are probably due to a poor diet, inactivity, and other factors.
Mircette and Weight Gain: SuggestionsIf you are noticing unexplained and undesired weight gain while taking Mircette, there are a few things that you can do to get your weight under control. Some suggestions include:
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Eating a heart-healthy diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limiting your intake of alcohol.
Remember, quick fixes (such as weight loss pills) are usually not the answer. The best weight loss plans aim for moderate, steady weight loss through diet and exercise.
Also, if you are noticing weight gain with Mircette, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or suggest another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)